MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC PERCUTANEOUS INSERTION HANDLE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.046
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Unknown.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the percutaneous insertion handle was discovered damaged in sterile processing.There was no patient involvement.Sales consultant tried to put an 8mm protection sleeve through the targeting hole of the insertion handle and it would not fit.The insertion handle cannot be used in any procedures.The insertion handle is likely bent right at the targeting hole.The sales consultant tried several protection sleeves on the reported insertion handle and they would not fit through the targeting hold.The same protection sleeves were used on a different insertion handle and all of the protection sleeves fit.The issue appears to be with the insertion handle and not the protection sleeves.Concomitant device reported: 12.0mm/8.0mm protection sleeve 188mm (03.010.063, lot unknown, quantity unknown).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part no.: 03.010.046, lot no.: 9598388: manufacturing location: (b)(4), release to warehouse date: 11.Dec.2015: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was performed.The percutaneous insertion handle (03.010.046) is routinely used during the insertion of femoral and tibial nails including those in the titanium cannulated retrograde/antegrade femoral nail system technique guide and the suprapatellar instrumentation for titanium cannulated tibial nails system technique guide among others.The returned insertion handle was examined and the complaint condition was able to be confirmed as a burr was noted on the distal end of the 120 degree antegrade locking hole which would inhibit the insertion of a protection sleeve as noted in the complaint description.No definitive root cause was able to be determined, however the failure mode is typically associated with wear and tear for a multiuse device.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture).The design, materials and finishing processes were found to be appropriate for the intended use of this device.The 120 degree antegrade locking hole inner diameter was checked with a gauge pin and the complaint condition was able to be replicated as the burr inhibited the 12.00mm pin from passing through the distal end of the hole.The largest pin which was able to pass completely through the hole was 11.95mm which is under the minimum specification of 12.00mm device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERCUTANEOUS INSERTION HANDLE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7138544
Report Number8030965-2017-50911
Device Sequence Number1068987
Product Code LXH
UDI-Device Identifier10886982067180
UDI-Public(01)10886982067180(10)9598388
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.046
Device Lot Number9598388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Initial Date Received by Manufacturer 11/21/2017
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date01/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1